Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2017, 4:46 AM CDT for 4 counties in Illinois. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:46 AM CDT (09:46 UTC)
- Expired
- Jul 23, 2017, 5:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:50 AM CDT | TSTM WND GST 65 | 2 W Xenia, IL | |
| Jul 23, 4:52 AM CDT | TSTM WND DMG | Xenia, IL | MULTIPLE TREE LIMBS DOWN. ONE MID SIZE TREE SNAPPED ABOUT HALFWAY UP. |
| Jul 23, 5:15 AM CDT | TSTM WND GST 60 | Flora, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:32 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
230
WUUS53 KILX 230946
SVRILX
ILC025-049-079-159-231030-
/O.NEW.KILX.SV.W.0142.170723T0946Z-170723T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
446 AM CDT SUN JUL 23 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Jasper County in southeastern Illinois...
Western Richland County in southeastern Illinois...
Clay County in south central Illinois...
Effingham County in south central Illinois...
* Until 530 AM CDT
* At 445 AM CDT, severe thunderstorms were located along a line
extending from near Wrights Corner to near Salem, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Effingham, Flora, Newton, Altamont, Teutopolis, Louisville, Clay
City, Watson, Noble, Dieterich, Beecher City, Edgewood, Xenia,
Bible Grove, Shumway, Montrose, Wheeler, Iola, Sailor Springs and
Ingraham.
This includes the following highways...
Interstate 57 between mile markers 143 and 166.
Interstate 70 between mile markers 79 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for deadly cloud to ground lightning. Seek
shelter inside a well-built structure. Stay away from windows.
&&
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3919 8847 3917 8847 3917 8816 3860 8816
TIME...MOT...LOC 0945Z 274DEG 49KT 3917 8892 3857 8892
HAIL...<.75IN
WIND...60MPH
$$
Auten2 follow-up statements
839
WWUS53 KILX 231011
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
511 AM CDT SUN JUL 23 2017
ILC025-049-079-159-231030-
/O.CON.KILX.SV.W.0142.000000T0000Z-170723T1030Z/
Jasper-Richland-Clay-Effingham-
511 AM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WESTERN JASPER...WESTERN RICHLAND...CLAY AND EFFINGHAM
COUNTIES...
At 510 AM CDT, severe thunderstorms were located along a line
extending from near Effingham to near Bible Grove to near Fairfield,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Effingham, Flora, Newton, Altamont, Teutopolis, Louisville, Clay
City, Watson, Noble, Dieterich, Beecher City, Edgewood, Xenia, Bible
Grove, Shumway, Montrose, Wheeler, Iola, Sailor Springs and Ingraham.
This includes the following highways...
Interstate 57 between mile markers 143 and 166.
Interstate 70 between mile markers 79 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3919 8847 3917 8847 3917 8816 3860 8816
TIME...MOT...LOC 1010Z 274DEG 48KT 3913 8862 3892 8840 3840 8828
HAIL...<.75IN
WIND...60MPH
$$
Bak311
WWUS53 KILX 231031
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
531 AM CDT SUN JUL 23 2017
ILC025-049-079-159-231039-
/O.EXP.KILX.SV.W.0142.000000T0000Z-170723T1030Z/
Jasper-Richland-Clay-Effingham-
531 AM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER...WESTERN
RICHLAND...CLAY AND EFFINGHAM COUNTIES WILL EXPIRE AT 530 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 800 AM CDT for
south central, central, southeastern and east central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Jasper and Richland counties until 600 AM
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3919 8847 3917 8847 3917 8816 3860 8816
TIME...MOT...LOC 1029Z 270DEG 49KT 3912 8829 3890 8807 3838 8796
$$
BakWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 23, 2:55 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 255 AM CDT Sun Jul 23 2017 .SHORT TERM...(Today and tonight) ISSUED AT 255 AM CDT Sun Jul 23 2017 Earlier convection that occurred generally along and east of I-57 late evening and past midnight has largely pushed into Indiana as of 2 am. Currently watching a large MCS advancing across Missouri. Trajectory of this would generally keep it south of I-72 as it begins to move into western Illinois, with the HRRR showing a diminishing trend as the remnants make it over to about Flora and Effingham toward 7 am. SPC mesoanalysis still showing CAPE's over 3000 J/kg at this early hour ahead of the MCS, with dew points at Springfield almost 80 degrees at 2 am. As the day goes on, the highest CAPE will shift over into southeast Illinois, as some lower dew points start to advect into areas northwest of the Illinois River. However, as the cooler air lags further behind, temperatures reaching the lower 90s will still result in significant instability over the northern CWA this afternoon. Will maintain the mention of scattered storms this afternoon and evening across the forecast area, as the cold front settles across the region. Can't rule out a few severe storms as 0-6km shear is modest over the area (around 30-35 knots). && .LONG TERM...(Monday through Saturday) ISSUED AT 255 AM CDT Sun Jul 23 2017 Quiet weather will dominate the first few days of the work week, as high pressure drifts across the Great Lakes. The northeast circulation into our area should keep dew points in check, mainly mid 60s, through Tuesday. After that, the Gulf moisture flow kicks back in as the upper level high builds eastward back into the mid-Mississippi Valley. A strong upper low, currently seen in early formation over northern British Columbia, will keep the ridge from amplifying too much over us, so after a quick shot of hot and humid weather, the upcoming end of week looks more comfortable. The main concern for precipitation will be Wednesday night into Thursday, as the cold front trailing the upper low moves through the area. The GFS introduces some scattered storms as early as Wednesday afternoon as a weak wave moves through, but the ECMWF focuses on the main front itself late Wednesday night into Thursday. In either case, it should take until late Thursday evening before the front fully crosses the forecast area, and will keep healthy chance PoP's going south of I-72 into the evening. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1232 AM CDT Sun Jul 23 2017 Convection overnight should largely be south of the TAF sites. Will need to watch KSPI for potential clipping of a convective cluster that is currently tracking east through Missouri, but will not include it at this point. Main threat for any storms will generally be in the 22Z-02Z time frame. Have included a mention at KPIA/KBMI initially, but threat further south is more uncertain and will not mention from KSPI-KCMI yet. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous weather outlook, Jul 22, 3:20 PM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CDT Sat Jul 22 2017 ILZ030-031-038-043>046-055>057-063-230730- Champaign-Clark-Coles-De Witt-Douglas-Edgar-Marshall-McLean-Piatt- Vermilion-Woodford- 320 PM CDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected this evening. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Widely scattered thunderstorms will be possible on Sunday. A few of the storms will be capable of producing strong wind gusts during the afternoon and early evening hours. As another frontal boundary approaches the area later Wednesday and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ027>029-036-037-041-042-230730- Fulton-Knox-Logan-Mason-Peoria-Stark-Tazewell- 320 PM CDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected this evening. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Widely scattered thunderstorms will be possible on Sunday. A few of the storms will be capable of producing strong wind gusts during the afternoon and early evening hours. As another frontal boundary approaches the area later Wednesday and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ040-047>054-061-062-066>068-071>073-230730- Cass-Christian-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence- Macon-Menard-Morgan-Moultrie-Richland-Sangamon-Schuyler-Scott- Shelby- 320 PM CDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected tonight. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... As another frontal boundary approaches the area Wednesday night and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed tonight. Bak
In the hours before
Special weather statement, Jul 22, 11:27 PM CDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Lincoln IL 1127 PM CDT SAT JUL 22 2017 ILZ056-057-062-063-230515- Coles-Clark-Cumberland-Edgar- 1127 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...NORTHWESTERN CLARK AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL 1215 AM CDT... At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near Charleston, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Charleston, Casey, Ashmore, Westfield, Hutton, Fox Ridge State Park and Union Center. This includes Interstate 70 between mile markers 127 and 133. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3941 8821 3956 8809 3947 8781 3928 8796 TIME...MOT...LOC 0427Z 299DEG 23KT 3946 8811 Auten
Local storm report, Jul 23, 12:10 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1210 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 4 W OLNEY 38.73N 88.16W
07/22/2017 M60 MPH RICHLAND IL AWOS
AT OLNEY-NOBLE AIRPORT
&&
GEELHARTLocal storm report, Jul 23, 12:50 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1250 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG OLNEY 38.73N 88.09W
07/23/2017 RICHLAND IL BROADCAST MEDIA
TREE SNAPPED. TIME ESTIMATED FROM RADAR.
&&
GEELHARTLocal storm report, Jul 23, 12:53 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1253 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM LIGHTNING MARSHALL 39.40N 87.69W
07/22/2017 CLARK IL PUBLIC
LIGHTNING STRUCK AND DAMAGED AN ASSISTED LIVING CENTER.
REPORTED VIA SOCIAL MEDIA
&&
GEELHARTSpecial weather statement, Jul 23, 3:57 AM CDT, 49 minutes before
Special Weather Statement National Weather Service Lincoln IL 357 AM CDT SUN JUL 23 2017 ILZ049>051-231015- Sangamon-Scott-Morgan- 357 AM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN SANGAMON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 515 AM CDT... At 357 AM CDT, Doppler radar was tracking a strong thunderstorm over Manchester, or 9 miles southeast of Winchester, moving east at 30 mph. Winds up to 40 mph will be possible with this storm. Locations impacted include... Auburn, Pawnee, Waverly, Divernon, Murrayville, Manchester, Thayer, Nortonville and Lowder. This includes Interstate 55 between mile markers 77 and 82. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && A severe thunderstorm watch remains in effect until 700 AM CDT for west central Illinois. A severe thunderstorm watch also remains in effect until 800 AM CDT for central Illinois. LAT...LON 3960 8954 3952 8954 3952 9033 3961 9033 TIME...MOT...LOC 0857Z 271DEG 27KT 3956 9031 Auten
Special weather statement, Jul 23, 4:16 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
416 AM CDT SUN JUL 23 2017
ILZ052-061-231030-
Christian-Shelby-
416 AM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND
SOUTHWESTERN SHELBY COUNTIES UNTIL 530 AM CDT...
At 415 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Farmersville, or 10 miles northeast of Carlinville,
moving east at 40 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Taylorville, Shelbyville, Pana, Morrisonville, Cowden, Tower Hill,
Herrick, Rosamond, Owaneco, Palmer, Oconee and Vanderville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
A severe thunderstorm watch remains in effect until 800 AM CDT for
central Illinois.
LAT...LON 3922 8914 3935 8914 3935 8952 3954 8952
3944 8880 3922 8880
TIME...MOT...LOC 0915Z 271DEG 33KT 3935 8970
AutenThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:39 PM CDT | Special Weather Statement | ILX | Clark | 36 min |
| Jul 22, 10:36 PM CDT | Special Weather Statement | ILX | Crawford | 39 min |
| Jul 22, 11:22 PM CDT | Special Weather Statement | ILX | Clark | 38 min |
| Jul 22, 11:27 PM CDT | Special Weather Statement | ILX | Coles | 48 min |
| Jul 22, 11:32 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 43 min |
| Jul 23, 12:11 AM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| Jul 23, 12:14 AM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 46 min |
| Jul 23, 3:08 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 52 min |
| Jul 23, 3:57 AM CDT | Special Weather Statement | ILX | Morgan | 78 min |
| Jul 23, 4:16 AM CDT | Special Weather Statement | ILX | Christian | 74 min |
| Jul 23, 5:16 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 44 min |
| Jul 23, 5:58 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 47 min |
| Jul 23, 4:21 PM CDT | Special Weather Statement | ILX | Morgan | 24 min |
| Jul 23, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.